Michigan, 2014

Blizzard and Lake-Effect Snow in Michigan, January 22 to 23, 2014

January 22 to 23, 2014 · NWS MQT · 10 events in 8 counties and zones

A clipper low pressure system moving through the Upper Great Lakes produced periods of moderate to heavy snow and considerable blowing snow from the evening of the 22nd into the 23rd. Blizzard conditions were observed over the Keweenaw Peninsula as north winds gusted as high as 50 mph.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A clipper low pressure system moving through the Upper Great Lakes produced periods of moderate to heavy snow and considerable blowing snow from the evening of the 22nd into the 23rd. Blizzard conditions were observed over the Keweenaw Peninsula as north winds gusted as high as 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 22, 4:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 22, 4:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
547 AM EST WED JAN 22 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 536 AM EST WED JAN 22 2014

LIGHT SNOW AND LIGHT WINDS TO START THE DAY AS SHORTWAVE WITHIN THE
NEVER ENDING NORTHWEST FLOW ALOFT IS POISED TO CROSS THE AREA. WV
LOOP INDICATES PRIMARY SHORTWAVE IS DROPPING TOWARD NORTHERN MN BUT
ALSO A WAVE OVER NORTHWESTERN ONTARIO. REGIONAL GEM AND GFS HAD BEST
HANDLE ON THAT WAVE COMPARED TO THE NAM. NORTHERN EDGE OF THE WAVE
MOVES THROUGH LATE TODAY AND RESULTS IN SLOWER PASSAGE OF SFC FRONT.
MOST THE MODELS HAVE TRENDED SLOWER WITH ARRIVAL OF FRONT COMPARED TO
24 HR AGO. GEM-REGIONAL SHOWS STRONG 925MB COLD AIR ADVECTION
DEVLOPING THIS AFTN INTO WESTERN UPR MICHIGAN ONCE THE PRIMARY SFC
LOW CROSSES THE AREA. LIMITED OPEN WATER NOW OVER WESTERN LK SUPERIOR
PER SATELLITE IMAGERY FROM YESTERDAY...BUT COLD AIR ADVECTION AND
UPSLOPE FLOW SHOULD OFFSET THIS SOMEWHAT OVER THE HIGHER TERRAIN OF
THE WEST TO YIELD WIDESPREAD SNOW BEGINNING MID-LATE AFTN. MIXED
LAYER WINDS UP TO 30 KTS INTO WESTERN UPR MICHIGAN WILL ALLOW FOR
GUSTY WINDS AND INCREASING BLSN/DRSN. APPEARS WORST CONDITIONS FOR
THE WEST WILL BE NEAR LK SUPERIOR WITH THE ICE EXTENDING WELL
OFFSHORE AND ALLOWING THE SNOW THAT FALLS OVER THE ICE TO BLOW
ONSHORE. OCCASIONAL WHITEOUTS LIKELY FOR THOSE AREAS AND A LAKE
EFFECT SNOW ADVISORY HAS BEEN ISSUED.

BY 00Z TONIGHT...SFC TROUGH AXIS SHOULD EXTEND TO THE NORTHWEST OF
PRIMARY SFC-925MB LOW WHICH WILL BE OVER WESTERN LOWER MICHIGAN.
MESOLOW FCST TO BE FORMING EARLY THIS MORNING OVER EASTERN LK
SUPERIOR SHOULD BE ON NORTH END OF THIS TROUGH...WHICH IS EXPECTED
TO BE OVER CNTRL LK SUPERIOR. THIS PUTS THE STRONGEST CYCLONIC FLOW
AND HEAVIEST SNOW INTO KEWEENAW COUNTY THIS EVENING. BLYR WINDS UP
TO 45 KTS IN THAT SAME AREA BY 00Z AND PERSISTING THROUGH 05Z WILL
RESULT IN WIDESPREAD BLOWING AND DRIFTING SNOW WITH FREQUENT
WHITEOUTS. A LARGE AREA OF ICE IS PRESENT BTWN THE KEWEENAW AND ISLE
ROYALE SO...SIMILAR TO THE WESTERN CWA...THE HEAVY SNOW WILL EASILY
BLOW AROUND AND LOCALIZED BLIZZARD CONDITIONS ARE PROBABLY GOING TO
OCCUR VCNTY OF EAGLE RIVER TO COPPER HARBOR. TOTAL SNOW AMOUNTS COULD
REACH 8 INCHES...MAYBE EVEN MORE IF GOING WITH HIGHER NAM OUTPUT...WITH
MOST OF THE SNOW OCCURRING BTWN 21Z TODAY AND 03Z TONIGHT. DUE TO THE
HEAVY SNOW AND HEAVY BLOWING AND DRIFTING...WARNING WAS ISSUED FOR
KEWEENAW COUNTY. ALSO INCLUDED NORTHERN HOUGHTON COUNTY...DUE TO THE
LOWER VSBY EVEN THOUGH THERE PROBABLY WILL NOT BE AS MUCH SNOW SINCE
MORE ICE COVER IS UPSTREAM OF THAT COUNTY WITH FCST NNE WIND SFC-
925MB.

MOVING SOUTH...SLOWER TREND IN ARRIVAL OF HEAVIER SNOW AND BLSN FOR
BARAGA AND MARQUETTE COUNTY...SO GREATEST HAZARD WILL BE MORE
OVERNIGHT VERSUS THE HIGHER IMPACT TIME OF THE EARLY EVENING AS IT
LOOKED LIKE 24 HR AGO. GIVEN THIS TREND AND SINCE IT ALSO APPEARS
THE PERIOD OF HEAVIER SNOW AND BLSN/DRSN WILL NOT BE AS LONG LASTING
WENT WITH ADVISORY INSTEAD OF A WARNING. ALGER...ESPECIALLY THE LK
SUPERIOR SHORE AREAS...START TO SEE DETERIORATING CONDITIONS LATE
TONIGHT INTO THURSDAY MORNING SO HAVE INCLUDED THEM IN ADVY AS WELL.
TOTAL SNOW AMOUNTS FOR BARAGA THROUGH ALGER COUNTIES WILL GENERALLY
BE 3 TO 5 INCHES...THOUGH ISOLD HIGHER AMOUNTS COULD SET UP OVER
HURON MOUNTAINS AND PERHAPS HIGHER TERRAIN OF WESTERN MARQUETTE
COUNTY FM ISHPEMING TO NEGAUNEE WITH NNW FLOW AT 925MB. WOULD HAVE
TO BE VIA UPSLOPE THOUGH AS ICE COVERAGE IN ZONE OFFSHORE IS FAIRLY
WIDESPREAD AT THIS POINT. WOULD FELL BETTER ABOUT THIS POTENTIAL IF
STRONGER LARGER SCALE FORCING WAS AROUND DURING THE UPSLOPE...BUT IT
LOOKS AS IF THAT WILL NOT BE THE CASE THIS GO AROUND.

AWAY FM THE MORE ACTIVE NORTHERN ZONES...EXPECT LIGHT SNOW /LESS
THAN 1 INCH/ TO IMPACT THE AREA TODAY AS THE SFC LOW MOVES ACROSS.
BOOSTED QPF/SNOW OVER FAR SOUTHEAST AS THERE COULD BE BRIEF INTRUSION
OF LOWER-LEVEL CONVERGENCE AND AN INCREASE IN LAKE EFFECT. MAYBE
COULD SEE ANOTHER INCH ADDED TO THE LARGER SCALE LIGHT SYNOPTIC
SNOW. ARRIVAL OF GUSTY WINDS LATER TONIGHT AND TEMPS TUMBLING BACK
BLO ZERO WILL LIKELY RESULT IN ADVY WIND CHILLS LATER TONIGHT INTO
THURSDAY MORNING.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 424 AM EST WED JAN 22 2014

NAM SHOWS A DEEP AND BROAD 500 MB TROUGH ACROSS THE EAST HALF OF THE
U.S. AND A RIDGE ACROSS THE WESTERN HALF 12Z THU. UPPER FLOW
CONTINUES OUT OF THE NORTH THIS FORECAST PERIOD WITH COLD
TEMPERATURES CONTINUING. NAM BRINGS IN SOME 850-500 MB Q-VECTOR
CONVERGENCE WITH SOME DEEPER MOISTURE 12Z FRI AND FRI NIGHT. COUPLE
DIFFERENT CLIPPER SYSTEMS AFFECT THE AREA WITH ONE LATE THU NIGHT
INTO FRI AND ANOTHER FOR FRI NIGHT. BEST CHANCES FOR PCPN LOOK TO BE
ON FRI MORNING AND WENT LIKELY POPS OVER THE CWA THEN.
OTHERWISE...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST AND
PERSISTENCE LOOKS TO BE THE WAY TO GO.

IN THE EXTENDED...GFS AND ECMWF SHOW A BROAD AND DEEP 500 MB TROUGH
OVER MOST OF THE U.S. WITH A RIDGE OVER THE WESTERN U.S. 12Z SAT.
PATTERN CHANGES LITTLE FOR THIS PERIOD WITH VERY COLD AIR MOVING
ACROSS THE AREA WITH WELL BELOW NORMAL TEMPERATURES. THIS WILL ALSO
MEAN LAKE EFFECT SNOW WILL CONTINUE THIS FORECAST PERIOD WITH LIKELY
POPS IN NORTHWEST LAKE EFFECT SNOW BELTS. WENT WITH COLDER CONSALL
TEMPERATURES IN THE EXTENDED AS ALLBLEND TEMPERATURES WERE TOO
WARM.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1152 PM EST TUE JAN 21 2014

DISTURBANCE PASSING ACROSS THE UPPER GREAT LAKES DURING THIS FCST
PERIOD WILL BRING -SN TO THE AREA. -SN HAS ALREADY ARRIVED AT
KIWD/KCMX. ALTHOUGH SNOW WILL BE LIGHT...SMALL SNOWFLAKES WILL
LIKELY MAKE FOR PREVAILING IFR VIS DURING THE OVERNIGHT HRS AT
KIWD/KCMX...SIMILAR TO WHAT IS BEING OBSERVED UPSTREAM. SOME PERIODS
OF MVFR WILL PROBABLY OCCUR AS WELL. AT KSAW...SOMEWHAT LIGHTER SNOW
INITIALLY SHOULD LEAD TO MVFR CONDITIONS OVERNIGHT. IFR CONDITIONS
ARE EXPECTED AT ALL TERMINALS THIS MORNING. WINDS WILL THEN SHIFT N
AND INCREASE DRAMATICALLY EARLY THIS AFTN AT KIWD/KCMX...ESPECIALLY
AT KCMX. COMBINATION OF SNOW/BLSN WILL RESULT IN LIFR CONDITIONS AND
PROBABLY A PERIOD OF VLIFR AT KCMX LATE AFTN/EVENING WHEN CORE OF
STRONGEST WINDS SHIFTS ACROSS THE KEWEENAW. NORTHERLY WIND DIRECTION
IS NOT TYPICALLY THE FAVORED DIRECTION FOR VERY LOW VIS AT KCMX...
BUT GIVEN EXPECTED WIND STRENGTH...LIFR/VLIFR APPEAR LIKELY. WITH
WINDS/SNOW NOT QUITE AS SIGNIFICANT AT KIWD...CONDITIONS MAY REMAIN
IFR THERE...BUT SOME PERIODS OF LIFR ARE POSSIBLE. AT KSAW...
CONDITIONS WON'T DETERIORATE BLO IFR UNTIL JUST BEYOND THIS FCST
PERIOD.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 546 AM EST WED JAN 22 2014

HEAVY FREEZING SPRAY IS EXPECTED OVER MUCH OF LAKE SUPERIOR THROUGH
THE UPCOMING WEEKEND. VERY ACTIVE PERIOD FOR STRONG WINDS OVER LAKE
SUPERIOR CONTINUES THROUGH THE UPCOMING WEEKEND AS WELL. FIRST ROUND
OF GALES...FM THE NORTHEAST AND NORTH...OCCURS THIS AFTN AND TONIGHT
OVER CENTRAL LK SUPERIOR BEHIND A SFC LOW AND COLD FRONT CROSSING
THE AREA. WINDS SETTLE DOWN THURSDAY MORNING BUT INCREASE TO GALES
AGAIN...THIS TIME FROM THE SOUTHWEST...OVER WESTERN AND NORTH
CENTRAL LAKE SUPERIOR ON THURSDAY NIGHT. ANOTHER LULL IN THE WINDS
FRIDAY THEN WINDS INCREASE TO NORTHWEST GALES FRIDAY NIGHT INTO
SATURDAY MORNING OVER MAINLY THE EAST HALF OF LK SUPERIOR. AFTER
THAT GALE...WINDS SHOULD STAY LESS THAN 30 KTS INTO EARLY NEXT
WEEK.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  LAKE EFFECT SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 1 PM EST
     THURSDAY FOR MIZ006.

  LAKE EFFECT SNOW WARNING FROM NOON TODAY TO 5 AM EST THURSDAY
     FOR MIZ001-003.

  LAKE EFFECT SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM EST
     THURSDAY FOR MIZ004.

  LAKE EFFECT SNOW ADVISORY FROM NOON EST /11 AM CST/ TODAY TO 7
     AM EST /6 AM CST/ THURSDAY FOR MIZ002-009-084.

  LAKE EFFECT SNOW ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST
     THURSDAY FOR MIZ005.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING FROM 1 PM THIS AFTERNOON TO 7 PM
     EST FRIDAY FOR LSZ249-250-266.

  GALE WARNING FROM 3 PM THIS AFTERNOON TO 4 AM EST THURSDAY FOR
     LSZ266.

  HEAVY FREEZING SPRAY WARNING FROM 1 PM THIS AFTERNOON TO 4 PM
     EST THURSDAY FOR LSZ264-265.

  GALE WARNING FROM 7 PM THIS EVENING TO 4 AM EST THURSDAY FOR
     LSZ265.

  GALE WARNING FROM 1 PM THIS AFTERNOON TO 4 AM EST THURSDAY FOR
     LSZ263-264.

  HEAVY FREEZING SPRAY WARNING FROM 1 PM THIS AFTERNOON TO 7 AM
     EST THURSDAY FOR LSZ263.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...JLA
LONG TERM...07
AVIATION...ROLFSON
MARINE...JLA
Hazardous weather outlook, Jan 22, 4:52 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
552 AM EST WED JAN 22 2014

MIZ001>006-009-084-231200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-
GOGEBIC-SOUTHERN HOUGHTON-
552 AM EST WED JAN 22 2014 /452 AM CST WED JAN 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY LAKE EFFECT SNOW WILL BE POSSIBLE THROUGH TONIGHT
OVER MUCH OF WESTERN AND NORTH CENTRAL UPPER MICHIGAN. STRONG
NORTHERLY WINDS WILL ALSO PRODUCE CONSIDERABLE BLOWING AND DRIFTING
SNOW OVER MUCH OF THE AREA WITH OCCASIONAL WHITEOUT CONDITIONS AND
DIFFICULT TRAVEL. SEE THE LATEST FORECAST AND WINTER WEATHER
STATEMENT FOR COMPLETE DETAILS.

WIND CHILLS WILL FALL TO NEAR 25 BELOW ZERO AT TIMES MAINLY OVER THE
WESTERN INTERIOR OF UPPER MICHIGAN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MODERATE LAKE EFFECT SNOW WILL DIMINISH THURSDAY MORNING ACROSS ALGER
AND MARQUETTE COUNTIES ALONG WITH DIMINISHING WINDS AND DIMINISHING
BLOWING SNOW. SEE THE LATEST FORECAST AND WINTER WEATHER STATEMENT
FOR COMPLETE DETAILS.

WIND CHILLS WILL FALL TO NEAR 25 BELOW ZERO AT TIMES MAINLY OVER THE
WESTERN INTERIOR OF UPPER MICHIGAN THURSDAY MORNING...SUNDAY NIGHT
INTO MONDAY MORNING...AND MONDAY NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ007-010>014-085-231200-
LUCE-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
552 AM EST WED JAN 22 2014 /452 AM CST WED JAN 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WIND CHILLS WILL FALL TO NEAR 25 BELOW ZERO AT TIMES MAINLY OVER THE
WESTERN INTERIOR OF UPPER MICHIGAN LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILLS WILL FALL TO NEAR 25 BELOW ZERO AT TIMES MAINLY OVER THE
WESTERN INTERIOR OF UPPER MICHIGAN THURSDAY MORNING...SUNDAY NIGHT
INTO MONDAY MORNING...AND MONDAY NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-231200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
552 AM EST WED JAN 22 2014 /452 AM CST WED JAN 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

HEAVY FREEZING SPRAY IS EXPECTED OVER MUCH OF LAKE SUPERIOR THIS
AFTERNOON AND TONIGHT. NORTH TO NORTHEAST GALES 35 TO 45 KNOTS ARE
EXPECTED OVER MAINLY CENTRAL AND EASTERN LAKE SUPERIOR THIS AFTERNOON
AND TONIGHT. SEE THE LATEST MARINE WEATHER MESSAGE AND LAKE SUPERIOR
FORECASTS FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY FREEZING SPRAY IS EXPECTED OVER MUCH OF LAKE SUPERIOR THURSDAY
THROUGH TUESDAY FOR MUCH OF THE TIME.

WEST TO SOUTHWEST GALES OF 35 TO 45 KNOTS POSSIBLE THURSDAY NIGHT
THROUGH EARLY FRIDAY AFTERNOON OVER CENTRAL AND EASTERN LAKE
SUPERIOR. NORTHWEST GALES OF 35 TO 45 KNOTS WILL THEN BE POSSIBLE
OVER EASTERN LAKE SUPERIOR LATE FRIDAY NIGHT THROUGH SATURDAY
EVENING. SEE THE LATEST MARINE WEATHER MESSAGE AND LAKE SUPERIOR
FORECASTS FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-231200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
552 AM EST WED JAN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SOUTHWEST GALES OF 35 TO 40 KNOTS ARE EXPECTED TOWARD THE OPEN
WATERS OF LAKE MICHIGAN LATE THURSDAY NIGHT INTO FRIDAY AND AGAIN
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 lake-effect snow, 2 blizzard. Local standard time, as filed.

Lake-Effect Snow, Gogebic

When
January 22, 6:00 AM CST to January 23, 4:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The spotter in Ironwood estimated two to four inches of lake effect snow in 12 hours. Northwest winds gusting over 30 mph caused considerable blowing and drifting of snow making snow measurement difficult while also reducing visibility to one-quarter mile at times.

Lake-Effect Snow, Baraga

When
January 22, 8:00 AM EST to January 23, 8:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in Herman measured 12.8 inches of lake effect snow over 24 hours.

Lake-Effect Snow, Keweenaw

When
January 22, 12:00 PM EST to 10:00 PM EST
Where
Keweenaw forecast zone
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Heavy snow and blowing snow reduced visibility to less than one-quarter mile at times in the Calumet and Mohawk areas by late afternoon and evening on the 22nd. Considerable blowing and drifting of snow was also reported.

Lake-Effect Snow, Northern Houghton

When
January 22, 12:00 PM EST to 10:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Public
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Heavy snow and blowing snow reduced visibility to less than one-quarter mile at times in the Calumet and Redridge areas by late afternoon on the 22nd. Considerable blowing and drifting of snow was also reported.

Lake-Effect Snow, Southern Houghton

When
January 22, 2:00 PM EST to January 23, 5:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Mesonet
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

An estimated 3-5 inches of lake effect snow combined with northwest winds gusting near 30 mph caused visibility to be reduced to one-quarter mile at times in lake effect snow and blowing snow.

Lake-Effect Snow, Ontonagon

When
January 22, 4:00 PM EST to January 23, 5:00 AM EST
Where
Ontonagon forecast zone
Reported by
Trained Spotter
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

The spotter at Rockland reported over one-inch per hour lake effect snowfall rates from late afternoon into the evening of the 22nd. North winds gusting over 30 mph at times also caused considerable blowing and drifting of snow while reducing visibility to less than one-quarter mile at times. The combination of the snow and blowing and drifting of snow forced schools to close throughout the county on the 23rd.

Blizzard, Keweenaw

When
January 22, 10:00 PM EST to January 23, 5:00 AM EST
Where
Keweenaw forecast zone
Reported by
Emergency Manager
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Moderate to heavy lake effect snow along with extreme blowing of snow from north winds gusting over 45 mph created blizzard conditions over Keweenaw County on the evening of the 22nd. The Keweenaw County emergency manager requested NWS Marquette to issue a civil emergency message advising motorists to stay off the roads so the county road crews could assist stranded motorists and clear the roads. Schools were closed throughout the county on the 23rd.

Blizzard, Northern Houghton

When
January 22, 10:00 PM EST to January 23, 5:00 AM EST
Where
Northern Houghton forecast zone
Reported by
Emergency Manager
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Moderate to heavy lake effect snow along with extreme blowing of snow from north winds gusting over 45 mph created blizzard conditions over northern Houghton County on the evening of the 22nd. Considerable blowing and drifting of snow made travel very difficult and roads nearly impassable in spots. Schools were closed throughout the county on the 23rd.

Lake-Effect Snow, Marquette

When
January 22, 11:00 PM EST to January 23, 10:00 AM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The National Weather Service in Negaunee Township measured three inches of lake effect snow in the early morning of the 23rd. North winds gusting near 30 mph caused considerable blowing and drifting of snow along Lake Superior. The combination of the snow and blowing and drifting of snow forced schools to close throughout the county on the 23rd.

Lake-Effect Snow, Alger

When
January 23, 1:00 AM EST to 12:00 PM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer in Chatham measured 4.5 inches of lake effect snow in the morning. North winds gusting near 30 mph also caused considerable blowing and drifting of snow mainly along Lake Superior.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494998, 494999, 494995, 494996, 495000, 494997, 495001, 495002, 495003, 495004.